The authors obtained long-term follow-up data on 20 (91%) of the 22 patients who had experienced index episodes of neuroleptic malignant syndrome (NMS) at McLean Hospital between 1983 and 1990. Eleven of the 20 patients resumed neuroleptic treatment after the index episode and have now collectively received more than 16 years of neuroleptic exposure with no recurrences of the syndrome. Furthermore, 14 of the 20 patients had already collectively accumulated more than 71 additional years of neuroleptic exposure before their index episodes; only 1 had experienced a possible episode of NMS in the past. These findings suggest that NMS may not predictably develop even in predisposed individuals upon neuroleptic exposure and that additional cofactors must be present for the full syndrome to evolve.
[Show abstract][Hide abstract] ABSTRACT: Background. Neuroleptic malignant syndrome (NMS) is a rare but life-threatening complication of neuroleptic drugs, which are used widely in head and neck cancer (HANC) patients who develop delirium. Methods and Results. Postoperative delirium in a 39-year-old man with tongue cancer was treated with haloperidol and chlorpromazine. Three days after the first administration of antipsychotics, the patient exhibited elevated body temperature, autonomic and extrapyramidal symptoms, and impaired consciousness. A definitive diagnosis was made using the research diagnostic criteria for NMS in the DSM-IV, and the antipsychotics were immediately discontinued. The patient was given dantrolene and bromocriptine to treat the NMS. The patient's hyperthermia, elevated creatinin kinase (CK), and muscle rigidity improved gradually, with all symptoms of NMS resolving completely by 13 days after the diagnosis. Conclusions. HANC surgeons must be alert for early signs of NMS and use antipsychotics conservatively to avoid NMS and its potentially fatal outcome.
"Electroconvulsive therapy (ECT) is effective in many cases of NMS, even if drug therapy has failed (Trollor & Sachdev 1999). A systemic review of literature data indicates that antipsychotic use following NMS may be re-initiated, however a likelihood of developing another NMS is up to 30% (Pope et al. 1991), even for clozapine (Manu et al. 2011). A case of severe drug resistant severe neuroleptic malignant syndrome induced by clozapine and haloperidol that successfully resolved after intensive electroconvulsive therapy is presented below. "
"Much attention has been focused on NMS in the last 15 years, with multiple studies and reviews (Levenson 1985; Levinson and Simpson 1986; Pearlman 1986; Pope et al. 1986, 1991; Shalev and Munitz 1986; Addonizio et al. 1987; Kellam 1987; Lazarus et al. 1989; Rosebush and Stewart 1989; Kornhuber and Weller 1994; Keck et al. 1995). Signs and symptoms include dystonia and Parkinsonism (especially rigidity), fever, autonomic instability, delirium, myoglobinuria, and elevation of serum creatinine kinase levels, white count, and liver function test results. "
[Show abstract][Hide abstract] ABSTRACT: This article reviews antipsychotic medication side effects, especially those that require the physician to discontinue or the patient to be noncompliant with otherwise useful medication. They include such common problems as extrapyramidal syndromes (dystonia, akathisia, drug-induced Parkinsonism, tardive dyskinesia), sedation, weight gain, and sexual dysfunction, as well as less frequent concerns, such as seizures, neuroleptic malignant syndrome, agranulocytosis, torsade de pointes, hepatitis, and dermatological and ophthalmological syndrome. The adverse events associated with some of the new antipsychotic drugs are included. Available information about individual susceptibility to side effects is addressed by syndrome.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.